Mississippi, 2014

Flash Flood and Damaging Winds in Mississippi, June 24 to 25, 2014

June 24 to 25, 2014 · NWS JAN · 3 events in 3 counties and zones

Isolated afternoon thunderstorms produced a few instances of wind damage and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated afternoon thunderstorms produced a few instances of wind damage and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 24, 3:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 24, 3:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT TUE JUN 24 2014

.DISCUSSION...

TODAY THROUGH THURSDAY

PERIODS OF SHOWERS/STORMS AGAIN TOMORROW WITH MORE WIDESPREAD
ACTIVITY EXPECTED ON THURSDAY. TEMPERATURES WILL BE AT OR JUST
SLIGHTLY BELOW AVERAGE DUE TO CLOUDS/RAIN COVERAGE.

STRATIFORM TO CONVECTIVE TRANSITION OCCURRED EARLIER THIS AFTERNOON
BUT NOW SUBSIDENCE ON BACK SIDE OF S/WV TROUGH IS SUPPRESSING
CONVECTION MOSTLY ACROSS THE REGION. FARTHER SOUTH HOWEVER, A
HEALTHY SEA BREEZE WITH SUBTLE TROUGH CONNECTION IS ONGOING ACROSS
CENTRAL LA AND WILL LIKELY SKIRT OR JUST COME INTO FAR S ZONES
THROUGH THE MID TO LATE AFTN HOURS WHILE INTERACTING WITH AN OUTFLOW
BOUNDARY MOVING SOUTH. HAVE INCREASED POPS FOR FAR SOUTH ZONES AND
DROPPED THEM NORTH AS DRIER AIR FILTERS IN BEHIND A WEAK ELEVATED
BOUNDARY. ALL ACTIVITY WILL DIMINISH BY THIS EVENING THROUGH MID
MORNING WEDNESDAY.

FOR WEDNESDAY...ELEVATED BOUNDARY WILL STALL ACROSS I-20 WITH LOWER
PWATS /1.4-1.6"/ TO THE NORTH AND NEAR 2" SOUTH. SLIGHT S/WV RIDGING
WILL KEEP OVERALL CONVECTIVE COVERAGE LOWER THEN TODAY WITH NORTH
HALF MOSTLY DRY WITH ONLY ISOLATED ACTIVITY. FOR THE SOUTH, ACTIVE
SEA-BREEZE AND INSTABILITY DRIVEN PULSE SHOWER/STORMS EXPECTED AND
THUS PLACED GREATEST POPS HERE. AFOREMENTIONED RIDGING WILL WEAKEN
AS A STRONGER TROUGH MOVES ACROSS SRN PLAINS AND JOINS WITH ONE IN
GULF OF MEXICO EARLY THURSDAY. SHOWER/STORMS COULD BE ONGOING
THURSDAY MORNING TO OUR IMMEDIATE SW IN LA AND INFILTRATE NORTH AS
DEEP MOISTURE /PWATS OF 2.0-2.2"/ SPREADS NE THROUGH THE DAY.
SHOWERS AND STORMS WILL BE LIKELY ACROSS THE REGION THURSDAY AFTN
WITH 20-30 KT SW H85 FLOW BUT LAPSE RATES/VT'S LOOK TO NOT SUPPORT
SEVERE STORMS ALTHOUGH BRIEF AND LOCALIZED WIND GUSTS OF 40-60 MPH
NEAR OUTFLOW MERGERS CAN'T BE RULED OUT COMPLETELY. /ALLEN/

LONG TERM...FRIDAY THROUGH NEXT THURSDAY

BY THIS WEEKEND AND INTO AT LEAST THE FIRST PART OF NEXT WEEK UPPER
LEVEL RIDGING WILL INCREASINGLY TAKE CONTROL...LIMITING AFTERNOON
SHOWERS AND STORMS AND INCREASING HEAT.

ON FRIDAY SOUTHERLY FLOW WILL CONTINUE WITH PLENTY OF INSTABILITY
AND LEFTOVER VERY MINOR BOUNDARIES AROUND TO SPUR SCATTERED
THUNDERSTORM DEVELOPMENT IN THE AFTERNOON. HOWEVER...SUNSHINE SHOULD
BE A LITTLE MORE PLENTIFUL FRIDAY AFTERNOON AND ALLOW A SUBTLE
WARMING TREND TO BEGIN.

THIS WEEKEND AND INTO THE FIRST PART OF NEXT WEEK GENERAL MODEL
CONSENSUS AGREES SUBTROPICAL RIDGING ALOFT WILL STRENGTHEN FROM THE
SOUTHERN PLAINS EAST THROUGH THE LOWER MS VALLEY. THERE WILL STILL
BE PLENTY OF INSTABILITY AND MOISTURE TO FUEL AFTERNOON STORMS...BUT
LIMITED LIFT AND THE SUPPRESSIVE INFLUENCE OF THE RIDGE SHOULD KEEP
CONVECTION ISOLATED. HIGH TEMPERATURES WEDNESDAY AND THURSDAY SHOULD
BE AROUND 90 AT MOST...CREEPING INTO THE LOW 90S ON FRIDAY...AND
CREEPING FURTHER INTO THE LOW TO MID 90S THROUGH THE REMAINDER OF
THE DEFINED LONG TERM PERIOD. SURFACE MOISTURE AND
EVAPOTRANSPIRATION WILL BE HIGH SATURDAY THROUGH MONDAY...LEADING TO
RELATIVELY HIGH HUMIDITIES AND APPRECIABLE HEAT INDEX VALUES. THESE
VALUES MAY EXCEED 100 DEGREES IN THE AFTERNOON IN WIDESPREAD FASHION
BEFORE THE LONG TERM PERIOD IS OUT AND WILL BE A FORECAST FACTOR TO
MONITOR GOING FORWARD.

BUT...FOR NOW...THE HWO WILL BE KEPT CLEAR OF HAZARDS IN THE LONG
TERM. ANOTHER THING THAT WILL REQUIRE MONITORING IS A NON-ZERO RISK
OF SEVERE WEATHER BECAUSE MARGINAL ATMOSPHERIC SHEAR WILL ACCOMPANY
POCKETS OF MODERATE TO LOCALLY HIGH INSTABILITY IN THE AFTERNOON
WEDNESDAY THROUGH AT LEAST THURSDAY. AT THIS POINT ANY SEVERE STORMS
PRODUCING HAIL AND/OR DAMAGING WINDS ARE EXPECTED TO BE VERY
ISOLATED AND NOT WORTHY OF HWO MENTION. HOWEVER...IT IS POSSIBLE
SOME MESOSCALE INFLUENCES MIGHT FOCUS POTENTIAL IN A WAY QUITE
UNPREDICTABLE AT THIS JUNCTURE IN TIME. /BB/

&&

.AVIATION...SCATTERED SHOWERS/STORMS MAY IMPACT HBG BY LATE
AFTERNOON. BRIEF CIG/VISBY REDUCTIONS TO IFR/MVFR AND GUSTY WINDS
MAY ACCOMPANY THESE STORMS. WINDS THIS AFTERNOON WILL BE
SOUTHWESTERLY BETWEEN 5-10 KNOTS. FOR THIS EVENING SHOWER AND
THUNDERSTORM CHANCES WILL PERSIST AT LEAST ACROSS SOUTHEAST THIRD
WHILE POTENTIAL FOR ANY FOG OR LOW CLOUDS EARLY WEDNESDAY MORNING
WILL MAINLY BE CONFINED TO MEI/HBG/JAN./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  90  71  87 /  19  31  26  60
MERIDIAN      69  90  69  88 /  24  22  20  60
VICKSBURG     71  90  70  87 /  15  36  35  60
HATTIESBURG   71  90  72  88 /  21  47  20  60
NATCHEZ       72  88  70  87 /  21  66  38  60
GREENVILLE    71  91  72  88 /  10  16  26  60
GREENWOOD     70  91  71  88 /  16  16  20  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/BB/17
Hazardous weather outlook, Jun 24, 2:55 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT TUE JUN 24 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
355 PM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

ALLEN

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jun 24, 11:10 AM CST, 5 hours 50 minutes before
MSZ048-049-241740-
RANKIN MS-HINDS MS-
1210 PM CDT TUE JUN 24 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1210 PM CDT TUE JUN 24 2014

SEVERAL STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED FROM TERRY TO SOUTH OF RAYMOND AT 1209 PM CDT...MOVING
EAST AT 25 MPH. RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE SOME BRIEF
LOCALIZED FLOODING.

PEOPLE IN SOUTHEASTERN HINDS AND SOUTHWESTERN RANKIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3224 9011 3205 9004 3205 9036 3219 9039
TIME...MOT...LOC 1709Z 254DEG 22KT 3212 9025

MRM
Special weather statement, Jun 24, 11:23 AM CST, 5 hours 37 minutes before
MSZ049-054-241755-
RANKIN MS-COPIAH MS-
1223 PM CDT TUE JUN 24 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1223 PM CDT TUE JUN 24 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTH OF WHITES AT 1223 PM CDT...MOVING EAST AT 25
MPH.

PEOPLE IN EXTREME NORTHEASTERN COPIAH AND SOUTHERN RANKIN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3204 9025 3205 9023 3208 9023 3211 9025
      3215 9024 3215 9026 3218 9024 3219 9020
      3222 9019 3230 8986 3208 8980 3205 9004
      3205 9023 3203 9023
TIME...MOT...LOC 1723Z 257DEG 21KT 3213 9016

JA
Special weather statement, Jun 24, 11:36 AM CST, 5 hours 24 minutes before
MSZ050-241805-
SCOTT MS-
1236 PM CDT TUE JUN 24 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1236 PM CDT TUE JUN 24 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER HOMEWOOD AT 1236 PM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN SOUTH CENTRAL SCOTT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3245 8940 3223 8935 3222 8960 3234 8963
TIME...MOT...LOC 1736Z 253DEG 20KT 3226 8952

MRM
Special weather statement, Jun 24, 12:15 PM CST, 4 hours 45 minutes before
MSZ054-059>063-241900-
ADAMS MS-LINCOLN MS-LAWRENCE MS-JEFFERSON MS-FRANKLIN MS-COPIAH MS-
115 PM CDT TUE JUN 24 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT TUE JUN 24 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 6 MILES NORTHWEST OF ROCKPORT TO 3 MILES NORTH
OF GARDEN CITY AT 114 PM CDT...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS. SOME OF THE HEAVIER
STORMS MAY BRING ONE TO TWO INCHES OF RAINFALL...WHICH MAY BRING SOME
BRIEF LOCALIZED FLOODING.

PEOPLE IN SOUTHEASTERN COPIAH...FRANKLIN...SOUTHEASTERN JEFFERSON...
NORTHERN LAWRENCE...LINCOLN AND EAST CENTRAL ADAMS COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3135 9120 3141 9128 3195 9024 3183 9014
      3180 9015 3179 9011 3176 9012 3175 9005
      3169 8999 3134 9071 3134 9102 3132 9112
TIME...MOT...LOC 1814Z 319DEG 20KT 3185 9021 3141 9113

MRM
Special weather statement, Jun 24, 1:22 PM CST, 3 hours 38 minutes before
MSZ063-064-242000-
LAWRENCE MS-JEFFERSON DAVIS MS-
222 PM CDT TUE JUN 24 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT TUE JUN 24 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER MONTICELLO AT 222 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL JEFFERSON DAVIS AND CENTRAL LAWRENCE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3166 8991 3143 8990 3143 9012 3162 9016
TIME...MOT...LOC 1922Z 265DEG 15KT 3152 9008

MRM
Special weather statement, Jun 24, 2:01 PM CST, 2 hours 59 minutes before
LAZ026-242030-
CONCORDIA LA-
301 PM CDT TUE JUN 24 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
301 PM CDT TUE JUN 24 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER WEST FELICIANA PARISH AT 302 PM CDT...MOVING EAST AT 15
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTH CENTRAL CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3103 9165 3104 9172 3109 9172 3111 9171
      3114 9161 3111 9162 3107 9156 3105 9155
      3101 9158 3100 9163 3097 9165 3097 9167
TIME...MOT...LOC 2002Z 251DEG 11KT 3097 9164

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 24, 5:00 PM CST
Where
Lamar County, Lumberton
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.000, -89.450

Several trees were blown down near Lumberton.

Thunderstorm Wind, Forrest

When
June 24, 5:30 PM CST
Where
Forrest County, Mc Laurin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.170, -89.220

Two trees were blown down across Highway 49.

Flash Flood, Hinds

When
June 25, 4:53 PM CST to 5:25 PM CST
Where
Hinds County, 0.87 mi N of Clinton to 0.47 mi NNE of Clinton
Cause
Heavy Rain
Property damage
$7,000
Reported by
Public
Coordinates
32.343, -90.329

Street flooding occurred off of I-20 in Clinton along Fountain Park Drive. A business parking lot in Clinton also flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523767, 523770, 524041.